Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 14, NWS Grand Rapids, MI

July 31, 20226 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 31, 2022, 3:53 AM EDT for 6 counties in Michigan. It took effect at Aug 1, 2022, 6:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2022, 3:53 AM EDT (07:53 UTC)
In effect from
Aug 1, 2022, 6:00 AM EDT
Expired
Aug 1, 2022, 10:07 PM EDT
In force
16 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WHUS43 KGRR 310753
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
353 AM EDT Sun Jul 31 2022

MIZ037-043-050-056-064-071-311600-
/O.NEW.KGRR.BH.S.0014.220801T1000Z-220802T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
353 AM EDT Sun Jul 31 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds and wave currents will be initially
  from the Southwest early Monday. Winds will then shift to become
  from the West, and eventually Northwest by late Monday. This
  means that the most dangerous place will be on the south side of
  piers and structures early Monday, then on the north side Monday
  afternoon and evening.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
7 follow-up statements
016 
WHUS43 KGRR 311433
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1033 AM EDT Sun Jul 31 2022

MIZ037-043-050-056-064-071-312245-
/O.CON.KGRR.BH.S.0014.220801T1000Z-220802T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1033 AM EDT Sun Jul 31 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
536 
WHUS43 KGRR 311925
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
325 PM EDT Sun Jul 31 2022

MIZ037-043-050-056-064-071-010330-
/O.CON.KGRR.BH.S.0014.220801T1000Z-220802T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
325 PM EDT Sun Jul 31 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
759 
WHUS43 KGRR 010245
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1045 PM EDT Sun Jul 31 2022

MIZ037-043-050-056-064-071-011045-
/O.CON.KGRR.BH.S.0014.220801T1000Z-220802T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1045 PM EDT Sun Jul 31 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT MONDAY
THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds and wave currents will be initially
  from the southwest early Monday. Winds will then shift westerly,
  eventually becoming northwest by late Monday. This means that 
  the most dangerous place will be on the south side of piers and 
  structures early Monday, then on the north side Monday afternoon
  and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
066 
WHUS43 KGRR 010727
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
327 AM EDT Mon Aug 1 2022

MIZ037-043-050-056-064-071-011530-
/O.CON.KGRR.BH.S.0014.220801T1000Z-220802T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
327 AM EDT Mon Aug 1 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most dangerous conditions this morning
  will be on the south side of piers and structures with winds
  from the Southwest. Winds will become from the Northwest this
  afternoon, and shift the most hazardous conditions to the north
  side of piers and structures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
350 
WHUS43 KGRR 011446
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1046 AM EDT Mon Aug 1 2022

MIZ037-043-050-056-064-071-012300-
/O.CON.KGRR.BH.S.0014.000000T0000Z-220802T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1046 AM EDT Mon Aug 1 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most dangerous conditions for today
  will be the rest of this morning, on the south side of piers 
  and structures with winds from the Southwest. Winds will become 
  from the Northwest this afternoon but winds will decrease some 
  in speed with the wind shift. Still conditions will remain 
  hazardous into early evening. This afternoon, the greatest 
  damage will be on the north side of piers and structures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
308 
WHUS43 KGRR 012000
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
400 PM EDT Mon Aug 1 2022

MIZ037-043-050-056-064-071-020300-
/O.CON.KGRR.BH.S.0014.000000T0000Z-220802T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
400 PM EDT Mon Aug 1 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Conditions will remain hazardous into early
  evening. Winds and wave heights may increase again toward
  midnight before finally decreasing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
238 
WHUS43 KGRR 020207
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1007 PM EDT Mon Aug 1 2022

MIZ037-043-050-056-064-071-020315-
/O.CAN.KGRR.BH.S.0014.000000T0000Z-220802T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1007 PM EDT Mon Aug 1 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have decreased and the statement is cancelled.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 3:36 AM EDT, 17 minutes earlier.

Area forecast discussion, Jul 31, 3:36 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
336 AM EDT Sun Jul 31 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Today through next Saturday)
Issued at 336 AM EDT Sun Jul 31 2022

-- Showers and embedded storms late tonight and Monday --

We are looking at one more nice summer day today, before clouds and
rain come in for much of Monday. We are seeing a little bit of
moisture working in from the SW this morning in the form of some
clouds coming in around 5k ft. We do not expect a lot of clouds
today, but the current clouds and some diurnal cumulus development
will justify a partly sunny forecast.

We may see clouds diminish a bit temporarily this evening as diurnal
clouds dissipate. Clouds will increase then again overnight, and
areas North and West of GR will see some rain move in by 12z Mon.
These rain showers will be out ahead of a fairly organized short
wave, and associated low level jet moving in. The rain will then
spread to the South and East through early afternoon.

Thunder remains possible, but we are not expecting a lot of
excitement with these storms at this time. The timing of the short
wave through the area a bit before peak heating will be one of the
strongest limiting factors. Instability is progged to increase to
over 1,000 J/kg ML CAPEs with the warm and moist air ahead of the
system, combined with falling heights aloft. Wind shear is a bit
limited to 25 to 30 knots, and more favorable to the SE where the
short wave will be closer to peak heating. We like the SPC Marginal
risk just clipping our far SE counties at this time. Some downbursts
of wind are most likely at this time with dry mid levels/DCAPEs
1,000+, and unidirectional wind profiles. Most of the rain should
move out Monday afternoon as the short wave passes East of the area
mostly by 18z.

-- Increasing chance for heavy rain Wednesday-Thursday --

The models are hinting at some possible convection on Tuesday Night
now. This convection would be associated with a developing warm
front and the nose of a low level jet moving in. This looks to be
short lived as it would end once the warm front presses through.
Once the front moves through, Wednesday is still looking like a
mostly hot day for most of the area. 850 mb temps are still forecast
to warm into the lower 20s C with strong SW flow advecting in the
hot air aloft.

The factor that could temper temps a bit would be if showers and
storms are able to fire ahead of the front and affect the northern
portions of our area early enough. The further North areas will see
better chances of more clouds and some rain that would keep them
cool, compared to the South where it is likely they see more sun
longer and they are deeper into the hot air.

The best chance of showers and storms would be late Wednesday
afternoon through Wednesday night. The models are holding on to
plenty of instability ahead of the front with plentiful heat and
moisture in place, combined with falling heights and a short wave
timed closely with the front. Some of the storms could have gusty
winds on the leading edge, as forecast soundings show an inverted V
sounding that would support microbursts.

The concern will then shift to heavy rainfall as the front looks
slow to move through. Ahead of the front, pwats are quite high with
values over 2.00". The slow front, and some waves possibly riding
along it could cause some training of heavy downpours resulting in
locally heavy rainfall amounts. The front will slowly drift south
into Thursday. There are even some indications that southern areas
near the state border may see additional waves and rain move along
the front into Friday.

-- Cooler end of the week with additional chances for rain --

The trend over the last 24 hours has been for relatively cooler
temperatures for the end of the week and next weekend. The models
still reestablish the upper ridge over the area once the Wed-Thu
front is able to clear. The difference however is that the low level
flow is not conducive to advect hot air back into the area very
quickly.

There is a lot of uncertainty as far as rain chances are concerned
for Friday and beyond. It all depends on how bottled up the features
end up, and where the area ends up under it.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 115 AM EDT Sun Jul 31 2022

We are looking at minimal impacts for this forecast period through
06z Mon. That said, we will not see clear skies and light winds
either.

We have high clouds floating over the area first thing this
morning, along with some scattered stratocumulus cloud cover based
around 5k ft agl. This 5k ft cloud cover will only continue to
move in overnight, but conditions should remain VFR. Some of the
5k ft cloud cover will persist, and diurnal cumulus cloud cover
will also develop this afternoon around the same height. Winds
will increase some from the SW up to about 12 knots or so. A few
wind gusts can not be ruled out later this afternoon.

The diurnal cloud cover will diminish this evening. We may just
have some high cloud cover overhead for the end of this forecast
period. After this forecast period ends, some showers and embedded
thunder will be possible, which will likely need to be addressed
in the 12z forecasts.

&&

.MARINE...
Issued at 336 AM EDT Sun Jul 31 2022

We will be hoisting a Small Craft Advisory for the entire nearshore,
and a Beach Hazards Statement for all of the lakeshore counties for
tonight through Monday.

Winds may be a little gusty this afternoon over the land areas, but
all indications are that the winds over the waters will not be as
gusty for this afternoon. That changes tonight as a core of wind
ahead of the next system moves through. This is expected to drive
winds into the 20-30 knot range, and waves likely 3 to 6 feet. The
southern zone was a little questionable being on the edge of the
highest winds and shortest fetch for waves. We felt like it was
close enough to include them at this time. Winds will come down on
Monday, but waves will be a little slower to come down as usual.

We are also watching the Tuesday night/Wednesday time frame for the
next wind/wave event. That event has a potential to be a bit
stronger than the tonight/Monday system.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Monday morning through Monday
evening for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 2 AM to 11 PM EDT Monday for
LMZ844>849.

&&

DISCUSSION...NJJ
AVIATION...NJJ
MARINE...NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:50 AM EDTSmall Craft AdvisoryGRR42 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.